Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Electronic Research Announcements
Electronic Research Announcements
ISSN 1079-6762


Weighted polynomial approximation in the complex plane

Authors: Igor E. Pritsker and Richard S. Varga
Journal: Electron. Res. Announc. Amer. Math. Soc. 3 (1997), 38-44
MSC (1991): Primary 30E10; Secondary 30C15, 31A15, 41A30
Published electronically: May 2, 1997
MathSciNet review: 1445633
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a pair $(G,W)$ of an open bounded set $G$ in the complex plane and a weight function $W(z)$ which is analytic and different from zero in $G$, we consider the problem of the locally uniform approximation of any function $f(z)$, which is analytic in $G$, by weighted polynomials of the form $\left \{W^{n}(z)P_{n}(z) \right \}^{\infty }_{n=0}$, where $\deg P_{n} \leq n$. The main result of this paper is a necessary and sufficient condition for such an approximation to be valid. We also consider a number of applications of this result to various classical weights, which give explicit criteria for these weighted approximations.

References [Enhancements On Off] (What's this?)

  • 1. P. B. Borwein and Weiyu Chen, Incomplete rational approximation in the complex plane, Constr. Approx. 11 (1995), no. 1, 85–106. MR 1323965 (95k:41024),
  • 2. P. B. Borwein, E. A. Rakhmanov and E. B. Saff, Rational approximation with varying weights I, Constr. Approx. 12(1996), 223-240. CMP 96:13
  • 3. M. von Golitschek, Approximation by incomplete polynomials, J. Approx. Theory 28 (1980), no. 2, 155–160. MR 573329 (81f:41005),
  • 4. A. B. J. Kuijlaars, The role of the endpoint in weighted polynomial approximation with varying weights, Constr. Approx. 12(1996), 287-301. CMP 96:13
  • 5. N. S. Landkof, Foundations of modern potential theory, Springer-Verlag, New York-Heidelberg, 1972. Translated from the Russian by A. P. Doohovskoy; Die Grundlehren der mathematischen Wissenschaften, Band 180. MR 0350027 (50 #2520)
  • 6. G. G. Lorentz, Approximation by incomplete polynomials (problems and results), Padé and rational approximation (Proc. Internat. Sympos., Univ. South Florida, Tampa, Fla., 1976) Academic Press, New York, 1977, pp. 289–302. MR 0467089 (57 #6956)
  • 7. G. G. Lorentz, M. von Golitschek, and Y. Makovoz, Constructive approximation, Springer-Verlag, Berlin, 1996. CMP 96:13
  • 8. Rolf Nevanlinna, Analytic functions, Translated from the second German edition by Phillip Emig. Die Grundlehren der mathematischen Wissenschaften, Band 162, Springer-Verlag, New York-Berlin, 1970. MR 0279280 (43 #5003)
  • 9. I. E. Pritsker and R. S. Varga, The Szegö curve, zero distribution and weighted approximation, to appear in Trans. Amer. Math. Soc. CMP 96:17
  • 10. E. B. Saff and V. Totik, Logarithmic potentials with external fields, Springer-Verlag, Heidelberg, 1996 (to appear).
  • 11. E. B. Saff and R. S. Varga, On incomplete polynomials, Numerische Methoden der Approximationstheorie, Band 4 (Meeting, Math. Forschungsinst., Oberwolfach, 1977) Internat. Schriftenreihe Numer. Math., vol. 42, Birkhäuser, Basel-Boston, Mass., 1978, pp. 281–298. MR 527107 (80d:41008)
  • 12. Vilmos Totik, Weighted approximation with varying weight, Lecture Notes in Mathematics, vol. 1569, Springer-Verlag, Berlin, 1994. MR 1290789 (96f:41002)
  • 13. M. Tsuji, Potential theory in modern function theory, Maruzen Co., Ltd., Tokyo, 1959. MR 0114894 (22 #5712)
    M. Tsuji, Potential theory in modern function theory, Chelsea Publishing Co., New York, 1975. Reprinting of the 1959 original. MR 0414898 (54 #2990)
  • 14. J. L. Walsh, Interpolation and approximation by rational functions in the complex domain, Fourth edition. American Mathematical Society Colloquium Publications, Vol. XX, American Mathematical Society, Providence, R.I., 1965. MR 0218588 (36 #1672b)

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (1991): 30E10, 30C15, 31A15, 41A30

Retrieve articles in all journals with MSC (1991): 30E10, 30C15, 31A15, 41A30

Additional Information

Igor E. Pritsker
Affiliation: Institute for Computational Mathematics, Department of Mathematics and Computer Science, Kent State University, Kent, Ohio 44242-0001

Richard S. Varga
Affiliation: Institute for Computational Mathematics, Department of Mathematics and Computer Science, Kent State University, Kent, Ohio 44242-0001

PII: S 1079-6762(97)00021-8
Keywords: Weighted polynomials, locally uniform approximation, logarithmic potential, balayage
Received by editor(s): October 15, 1996
Published electronically: May 2, 1997
Communicated by: Yitzhak Katznelson
Article copyright: © Copyright 1997 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia